Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Optimal partitioning of Newton's method for calculating roots


Authors: Günter Meinardus and G. D. Taylor
Journal: Math. Comp. 35 (1980), 1221-1230
MSC: Primary 65H05; Secondary 41A30
DOI: https://doi.org/10.1090/S0025-5718-1980-0583499-5
MathSciNet review: 583499
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, an algorithm is given for calculating roots via Newton's method initialized with a piecewise best starting approximation. The piecewise best starting approximation corresponds to an optimal partitioning of the interval of the domain of Newton's method. Explicit formulas are given when piecewise linear polynomials are used for the best starting approximations. Specific tables are given for square roots, cube roots and reciprocal square roots.


References [Enhancements On Off] (What's this?)

  • [1] N. I. ACHIESER, Theory of Approximations, Ungar, New York, 1956.
  • [2] M.ANDREWS, S. F. McCORMICK & G. D. TAYLOR, "Evaluation of functions on microprocessors: Square root," Comput. Math. Appl., v. 4, 1978, pp. 359-367.
  • [3] M. ANDREWS, S. F. McCORMICK & G. D. TAYLOR, Evaluation of the Square Root Function on Microprocessors, Proc. of ACM, Houston, Texas, October 1976, pp. 185-191.
  • [4] T. C. CHEN, The Automatic Computation of Exponentials, Logarithms, Ratios and Square Roots, IBM Research Memo, RJ970 (#16884), San Jose, Calif., February 1972. MR 0336965 (49:1738)
  • [5] W. J. CODY, "Double-precision square root for the CDC-3600," Comm. ACM, v. 7, 1964, pp. 715-718.
  • [6] J. B. GIBSON, "Optimal rational starting approximations," J. Approximation Theory, v. 12, 1974, pp. 182-189. MR 0381244 (52:2141)
  • [7] E. H. KAUFMAN, JR. & G. D. TAYLOR, "Uniform rational approximation of functions of several variables," Internat. J. Numer. Methods Engrg., v. 9, 1975, pp. 297-323. MR 0454460 (56:12711)
  • [8] R. F. KING & D. L. PHILLIPS, "The logarithmic error and Newton's method for the square root," Comm. ACM, v. 12, 1969, pp. 87-88. MR 0285109 (44:2333)
  • [9] W. JAMES & P. JARRATT, "The generation of square roots on a computer with rapid multiplication compared with division," Math. Comp., v. 19, 1965, pp. 497-502. MR 0178587 (31:2844)
  • [10] G. MEINARDUS & G. D. TAYLOR, "Optimal starting approximations for iterative schemes," J. Approximation Theory, v. 9, 1970, pp. 1-19. MR 0422964 (54:10948)
  • [11] D. G. MOURSUND, "Optimal starting values for the Newton-Raphson calculation of $ \sqrt x $," Comm. ACM, v. 10, 1967, pp. 430-432. MR 0240952 (39:2297)
  • [12] D. G. MOURSUND & G. D. TAYLOR, "Optimal starting values for the Newton-Raphson calculation of inverses of certain functions," SIAM J. Numer. Anal., v. 5, 1968, pp. 138-150. MR 0225481 (37:1074)
  • [13] I. NINOMIYA, "Best rational starting approximations and improved Newton iteration for the square root," Math. Comp., v. 24, 1970, pp. 391-404. MR 0273809 (42:8685)
  • [14] D. L. PHILLIPS, "Generalized logarithmic error and Newton's method for the mth root," Math. Comp., . v. 24, 1970, pp. 383-389. MR 0283982 (44:1212)
  • [15] P. H. STERBENZ & C. T. FIKE, "Optimal starting approximations for Newton's method," Math. Comp., v. 23, 1969, pp. 313-318. MR 0245199 (39:6511)
  • [16] G. D. TAYLOR, "Optimal starting approximations for Newton's method," J. Approximation Theory, v. 3, 1970, pp. 156-163. MR 0263234 (41:7839)
  • [17] J. S. WALTHER, A Unified Algorithm for Elementary Functions, Proc. AFIPS, Spring Joint Computer Conference, v. 38, 1971, pp. 379-385.
  • [18] M. W. WILSON, "Optimal starting approximations for generating square root for slow or no divide," Comm. ACM, v. 13, 1970, pp. 559-560. MR 0285114 (44:2338)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65H05, 41A30

Retrieve articles in all journals with MSC: 65H05, 41A30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1980-0583499-5
Keywords: Computation of roots, optimal initialization of Newton's method for computing roots, best piecewise starting approximations
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society